Adverse Reactions Result in 700K ED Visits Annually
Adverse reactions to some of the most commonly prescribed medications result in more than 700,000 emergency department visits annually, according to a study published on Wednesday in the Journal of the American Medical Association, the AP/Washington Times reports. For the study, led by CDC epidemiologist Daniel Budnitz, researchers examined data from the first two years -- 2004 to 2005 -- of a national surveillance project on outpatient medication safety developed by CDC, FDA and the Consumer Product Safety Commission. The data included information from 63 nationally representative hospitals that reported 21,298 adverse reactions to medications among ED patients.
According to the study, the data, when extrapolated nationwide, indicated that adverse reactions to medications accounted for at least 701,547 ED visits (Tanner, AP/Washington Times, 10/18).
The study found that the most common adverse reactions among ED patients involved accidental overdoses and allergic reactions (Ricks, Long Island Newsday, 10/18). About 17% of ED patients who experienced adverse reactions to medications required hospitalization, the study found (AP/Washington Times, 10/18).
In addition, the study found:
- The medications most commonly involved in adverse reactions among ED patients were insulins used to treat diabetes; pain medications that contain opiates, such as OxyContin; and blood thinners, such as Coumadin;
- The medications most commonly involved in allergic reactions among ED patients were antibiotics that contain amoxicillin and antihistamines and other over-the-counter cold treatments (McVicar, South Florida Sun-Sentinel, 10/18); and
- Patients ages 65 and older who experienced adverse reactions to medications were twice as likely to visit EDs and seven times as likely to require hospitalization as younger patients (AP/Washington Times, 10/18).
CBS' "Evening News" on Tuesday reported on the study. The segment includes comments from Paul Watkins, professor of medicine and pharmacotherapy at the University of North Carolina-Chapel Hill, and a U.S. patient who experienced an adverse reaction to a medication (LaPook, "Evening News," CBS, 10/17).
The complete transcript of the segment is available online.
The complete segment is available online in RealPlayer.